Alert archive / California / Wind Advisories in 2019
Wind Advisory 31, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Oct 17, 2019, 2:40 AM PDT for Imperial County, San Bernardino County, California. It took effect at Oct 17, 2019, 2:00 PM PDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2019, 2:40 AM PDT (09:40 UTC)
- In effect from
- Oct 17, 2019, 2:00 PM PDT
- Expired
- Oct 18, 2019, 9:37 AM PDT
- In force
- 20 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, San Bernardino County, CA
The radar
The San Diego radar (KNKX), 164 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555 WWUS75 KPSR 170940 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 240 AM MST Thu Oct 17 2019 CAZ562-172145- /O.NEW.KPSR.WI.Y.0031.191017T2100Z-191018T1000Z/ Imperial County Southwest- 240 AM PDT Thu Oct 17 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM PDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Far southwest corner of Imperial County including the Interstate 8 corridor. * WHEN...From 2 PM this afternoon to 3 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
764 WWUS75 KPSR 172050 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 150 PM MST Thu Oct 17 2019 CAZ560-180900- /O.EXB.KPSR.WI.Y.0031.191017T2200Z-191018T1700Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 150 PM PDT Thu Oct 17 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western portion of Joshua Tree National Park. * WHEN...Until 10 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-180900- /O.EXA.KPSR.WI.Y.0031.191017T2100Z-191018T1000Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 150 PM PDT Thu Oct 17 2019 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Imperial County. * WHEN...Until 3 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-180900- /O.CON.KPSR.WI.Y.0031.191017T2100Z-191018T1000Z/ Imperial County Southwest- 150 PM PDT Thu Oct 17 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...Until 3 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
511 WWUS75 KPSR 180926 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 226 AM MST Fri Oct 18 2019 CAZ562-181200- /O.EXT.KPSR.WI.Y.0031.000000T0000Z-191018T1200Z/ Imperial County Southwest- 226 AM PDT Fri Oct 18 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT early this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds, such as Interstate 8. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-181700- /O.CON.KPSR.WI.Y.0031.000000T0000Z-191018T1700Z/ Joshua Tree NP West- Including the cities of Cottonwood Visitor and Lost Horse-Keys Village 226 AM PDT Fri Oct 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western portion of Joshua Tree National Park. * WHEN...Until 10 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ566-181030- /O.CON.KPSR.WI.Y.0031.000000T0000Z-191018T1000Z/ Imperial County West- Including the cities of Coolidge Springs, Salton City, Winona, Coyote Wells, and Plaster City 226 AM PDT Fri Oct 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Imperial County. * WHEN...Until 3 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
615 WWUS75 KPSR 181637 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 937 AM MST Fri Oct 18 2019 CAZ560-181745- /O.CAN.KPSR.WI.Y.0031.000000T0000Z-191018T1700Z/ Joshua Tree NP West- 937 AM PDT Fri Oct 18 2019 ...WIND ADVISORY IS CANCELLED... Winds have decreased in the area to well below advisory thresholds. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 16, 10:40 PM PDT, 4 hours earlier.
Area forecast discussion, Oct 16, 10:40 PM PDT, 4 hours before
Area Forecast Discussion National Weather Service Phoenix AZ 1040 PM MST Wed Oct 16 2019 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Very typical mid October mundane, yet pleasant weather will persist across the region this week and into next week. Temperatures will remain above normal on Thursday, with lower desert communities reaching back towards the low to mid 90s. A fast moving, dry weather system will force temperature back down around the seasonal average from Friday onward through the weekend. Modest warming can be expected again during the early part of next week. Generally sunny days and clear nights can be expected for the 7 day forecast period. && .DISCUSSION... This afternoon is seeing above-normal temperatures across the region as strong ridging aloft (500mb heights in the 587-589dm range) allowing most lower desert highs to rise well into the 90's. However a combination of locally breezy conditions and a very dry airmass (RH's in the single numbers/low teens) are helping to take the edge off the heat. Even though temperatures are 5-8 degrees above normal for this time of year, they are still falling well short of daily record highs (101F at Phoenix and 106F at Yuma). Model guidance continue to be very consistent over the past few days - both operational runs of the GFS and ECMWF as well as various ensemble guidances such as GEFS - that the desert southwest will see a very dry period starting today and continuing at least through the middle of next week. Overall, flow aloft will be somewhat zonal; dry west to northwest flow aloft will keep skies mostly clear with sunny days and clear nights the rule each day. A dry open wave trof is set to push quickly inland Thursday and move across Arizona through the day Friday and the only weather "impacts" will be breezy conditions Thursday and a cooling trend lowering highs into the upper 80s by Friday afternoon. Little change in temps is expected through the weekend as warmer deserts stay in the mid to upper 80s. Stronger high pressure builds back into the area into the early part of next week, with potential for 500mb heights around 590dm to move inland and into Arizona. As such we may well see warmer deserts back into the low 90s by next Tuesday. A few examples to show how dry we will be over the next week: the latest MEX MOS for Phoenix has nothing but 1 or 0 percent for 12 hourly POPs each of the next 7 days. NAEFS POPs are virtually zero over most of the area each day and GEFS QPF ensemble members basically have NO members bringing any precip into Arizona today into the middle of next week. Yes, it looks like dry weather for the foreseeable future. && .AVIATION...Updated at 0540Z South-Central Arizona including KPHX, KIWA, KSDL, and KDVT; and Southeast California/Southwest Arizona including KIPL and KBLH: IR satellite imagery continues to show SCT-BKN high clouds across parts of the region this evening as a result of a weather system over the eastern Pacific. High clouds begin to scatter out early tomorrow morning with a few mid-level clouds possibly developing around 8-10 kft. Easterly winds are expected to continue into early tomorrow afternoon before making a typical switch to the west. Some gusts into the teens will be possible tomorrow afternoon, subsiding by sunset. Guidance suggests the possibility of LLWS becoming an issue overnight over south-central Arizona. However, confidence is not high enough to include in any of the TAFs at this time. Winds at the terminals in southeast California will stay mainly westerly at KIPL and southerly at KBLH with gusts upwards of 20 kts possible tomorrow afternoon. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Dry weather will continue across all districts through at least the middle part of next week as weekend temperatures near average slowly begin warming back above normal towards the middle of next week. Some localized breeziness can be expected on Sunday as another weather disturbance passes by to the north. The pattern appears to be setting up to support some gustier easterly ridge top morning winds in the central Arizona districts Monday and Tuesday. Afternoon minimum humidity levels will generally fall into a 10-20% range following only poor to fair overnight recovery. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB/Percha AVIATION...Smith FIRE WEATHER...MO/Percha
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.